Alert archive / California / Wind Advisories in 2017

Wind Advisory 26, NWS San Diego, CA

June 11, 2017Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Jun 11, 2017, 1:03 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Jun 11, 2017, 2:00 PM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 2017, 1:03 PM PDT (20:03 UTC)
In effect from
Jun 11, 2017, 2:00 PM PDT
Expired
Jun 12, 2017, 8:00 AM PDT
In force
18 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WWUS76 KSGX 112003
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE San Diego CA
103 PM PDT Sun Jun 11 2017

...Strong westerly wind gusts near the passes and desert slopes through
tonight...

.Low pressure deepening over the Great Basin will fuel strong
west to southwest wind gusts through and below the passes, along 
the desert slopes of the mountains, and locally into the deserts
this afternoon and overnight.

CAZ055-056-058-060>062-065-120415-
/O.NEW.KSGX.WI.Y.0026.170611T2100Z-170612T1500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
INCLUDING THE CITIES OF Julian, Victorville, Hesperia, 
Apple Valley, La Quinta, Borrego Springs, and Desert Hot Springs
103 PM PDT Sun Jun 11 2017

...WIND ADVISORY IN EFFECT UNTIL 8 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN San Diego HAS ISSUED a Wind
Advisory...WHICH IS IN EFFECT until 8 AM PDT Monday. 

* Winds...West to southwest 25 to 35 MPH with gusts 40 to 50
  MPH...local gusts 60 to 65 MPH through and below the San 
  Gorgonio pass, and the I-8 pass near Ocotillo

* Timing...Through tonight

* Location...Through and below the desert passes...On the desert
  slopes...and into the deserts. Strongest gusts through and 
  below the passes.

* Visibility...Locally reduced in blowing dust at times in the
  deserts
  
* Impacts...difficult driving conditions, especially for drivers
  of high-profile vehicles. Reduced visibility at times, and air 
  quality due to blowing dust.

* Outlook...winds will decrease rapidly on Monday morning.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

JAD
3 follow-up statements
337 
WWUS76 KSGX 120408
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE San Diego CA
908 PM PDT Sun Jun 11 2017

...Strong westerly winds in mountain passes and desert slopes 
through tonight...

.Low pressure deepening over the Great Basin will produce strong 
west to southwest wind gusts through and below the passes, along
the desert slopes of the mountains, and locally into the deserts 
overnight.

CAZ055-056-058-060>062-065-121300-
/O.CON.KSGX.WI.Y.0026.000000T0000Z-170612T1500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
INCLUDING THE CITIES OF Julian, Victorville, Hesperia, 
Apple Valley, La Quinta, Borrego Springs, and Desert Hot Springs
908 PM PDT Sun Jun 11 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT MONDAY...

* Winds...West to southwest 25 to 35 MPH with gusts 40 to 50
  MPH...local gusts 60 to 65 MPH through and below the San
  Gorgonio pass, and the I-8 pass near Ocotillo.

* Timing...Through tonight.

* Location...Through and below the desert passes...On the desert 
  slopes...and into the deserts. Strongest gusts through and 
  below the passes. 

* Visibility...Locally reduced in blowing dust at times in the 
  deserts. 

* Impacts...difficult driving conditions, especially for drivers
  of high-profile vehicles. Reduced visibility at times, and poor air
  quality due to blowing dust. 

* Outlook...winds will decrease rapidly on Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
575 
WWUS76 KSGX 120953
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE San Diego CA
253 AM PDT Mon Jun 12 2017

...Strong westerly winds in mountain passes and desert slopes
early this morning...

.Low pressure over the Great Basin will continue to produce 
strong west to southwest wind gusts through and below the passes, 
along the desert slopes of the mountains, and locally into the 
deserts early this morning.

CAZ055-056-058-060>062-065-121500-
/O.CON.KSGX.WI.Y.0026.000000T0000Z-170612T1500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
INCLUDING THE CITIES OF Julian, Victorville, Hesperia, 
Apple Valley, La Quinta, Borrego Springs, and Desert Hot Springs
253 AM PDT Mon Jun 12 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* Winds...west to southwest 25 to 35 MPH with gusts 40 to 50
  mph...strongest through and below the San Gorgonio pass, and the
  I-8 pass near Ocotillo. 

* Timing...through 8 AM this morning.

* Location...through and below the desert passes...On the desert 
  slopes...and into the deserts. Strongest gusts through and below
  the passes. 

* Visibility...Locally reduced in blowing dust at times in the 
  deserts. 

* Impacts...difficult driving conditions, especially for drivers
  of high-profile vehicles. Reduced visibility at times, and poor
  air quality due to blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
Gregoria
544 
WWUS76 KSGX 121458
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE San Diego CA
758 AM PDT Mon Jun 12 2017

CAZ055-056-058-060>062-065-121600-
/O.EXP.KSGX.WI.Y.0026.000000T0000Z-170612T1500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
INCLUDING THE CITIES OF Julian, Victorville, Hesperia, 
Apple Valley, La Quinta, Borrego Springs, and Desert Hot Springs
758 AM PDT Mon Jun 12 2017

...WIND ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

Winds have diminished across the region, and so the Wind Advisory
will be allowed to expire.

$$

Harrison

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Jun 11, 8:27 AM PDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 11, 8:27 AM PDT, 4 hours 36 minutes before
Area Forecast Discussion...Correction for peak wind gusts
National Weather Service San Diego CA
827 AM PDT Sun Jun 11 2017

.SYNOPSIS...
Low pressure will move into the Great Basin through Monday, and then
northeast into the northern Rockies on Tuesday. Strong onshore flow
will continue through tonight, maintaining a deep marine layer and
areas of drizzle west of the mountains, while sunny but windy
conditions prevail across the higher mountains and deserts.
Unseasonably cool today, then warmer each day this week, with
temperatures climbing back above normal after Wednesday, as high
pressure builds aloft. A shallow marine layer will maintain seasonal
conditions with periods of low clouds and fog along the coast.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Clouds were thick over the coastal basin this morning with numerous
reports of drizzle. Light accumulations were reported in western San
Diego County, Orange county, and on the coastal slopes of the mts.
The 12Z Miramar sounding had a 5.5 degree C inversion based near
4200 FT MSL with the top of the saturated layer at nearly 4500 FT!
Surface pressure gradients are about 9 MBS onshore KSAN to the
deserts, supporting peak wind gusts of 50 to 60 MPH near the desert
passes and 25 to 35 MPH elsewhere over wind-prone mtn/desert areas.

Based on the thickness of the cloud deck, and increasing onshore
flow, clearing will be limited today and most likely near the coast.
Expect winds to increase by late afternoon/evening over the
mts/deserts where a Wind Advisory may be needed. No forecast update
is planned at this time.

From previous discussion...

A deep trough carved out over the U.S. West Coast is resulting in
a deep marine layer this morning with webcams showing its depth
to about 5500 FT. Some drizzle has been reported with a few
locales measuring .01". The trough axis will move across the area
tonight and moisture increasing subtly in the lower-mid levels
ahead of it could allow for even a few showers to develop this
afternoon and evening along the coastal mountain slopes. Clouds
are forecast to hang in tougher today west of the mountains.
Sunshine will prevail across the deserts with temps only reaching
the 70s in the high desert and only around 90F across the lower
deserts.

It will be windy this afternoon through tonight along the desert
mountain slopes and across portions of the deserts including the
eastern end of the San Gorgonio Pass, but not excessively so. It
actually is even borderline for a Wind Advisory and have decided
not to issue one at this point. The typical windy locations such
as Whitewater will continue to blow near 50 mph or slightly
higher, but most locales in these wind prone areas will be in the
30-40 mph range.

The trough will lift away from the area during the early part of
the work week with zonal flow returning by mid week. This will
lead to a rebound in temps as the marine layer becomes shallower
in time. Global models continue to show a more pronounced ridge
taking hold of the Southwest U.S. late this week, promising hot
weather for inland locales, especially across the deserts (to no
surprise). Just how intense the heat becomes will depend on the
strength and placement of the ridge but it is looking like
readings to at least 110F are probable over the lower deserts
with 100F+ for the high desert and 95-100F for the Inland Empire.
The immediate coast will likely stay mild under the influence of
a shallow marine layer, but just inland will feel very warm after
the cool weather of recent.

&&

.AVIATION...
111454Z...OVC-BKN stratus over the coast, valleys, coastal slopes
and into the mountain passes, with variable bases of 1400-3000 ft
msl, tops around 3500-5000 ft msl, mountain obscuration of coastal
slopes, and areas of vis 1-5 sm due to drizzle/light rain, will
probably become BKN-SCT with vis mostly improving and drizzle mostly
diminishing by 2000 UTC, although mountain obscuration and isol
-SHRA could continue along the coastal slopes through 12/0000 UTC.
12/0000-1600 UTC, clouds over the coast, valleys, coastal slopes and
mountain passes becoming BKN-OVC, with bases around 1500-2500 ft
msl, tops around 3500-4000 ft msl, mountain obscuration of coastal
slopes, and areas of vis 1-5 sm due to drizzle/light rain.
Elsewhere, mostly P6SM vis and SKC will continue through Monday
morning.

W winds 20-30 kt with gusts 35-45 kt will continue over mountain
ridges, desert slopes, passes and locally into the deserts,
resulting in mod-stg uddfs/llws over and E of the mountains. Vis
could lower to 3-5 sm in BLDU at times.

&&

.MARINE...
Gusty northwesterly winds of 20-30 kt will develop this afternoon
through Monday, mainly 20-60 miles away from the coast, as an upper-
level system moves by to the north. Combined seas could reach 6-9
ft. A Small Craft Advisory goes into effect for the outer waters at
11 am and continues through Monday evening.

Beyond that, no other marine weather hazards expected through
Thursday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory from 11 AM this morning to 10 PM PDT Monday
     FOR Waters from San Mateo point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

&&

PUBLIC...JAD/Gregoria
AVIATION/MARINE...Harrison

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.